Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Austin/San Antonio, TX

April 11, 2008Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 11, 2008, 3:37 AM CDT for Dimmit County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2008, 3:37 AM CDT (08:37 UTC)
Expired
Apr 11, 2008, 4:15 AM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 108 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4246 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 110836
SVREWX
TXC127-110915-
/O.NEW.KEWX.SV.W.0049.080411T0837Z-080411T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 AM CDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DIMMIT COUNTY...

* UNTIL 415 AM CDT.

* AT 330 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR ASHERTON...OR 10 MILES SOUTHEAST OF CARRIZO SPRINGS...
  AND MOVING EAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG WELLS BY 350 AM CDT...
  LAS VEGAS BY 400 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2864 9940 2838 9940 2835 9981 2856 9990
TIME...MOT...LOC 0837Z 255DEG 23KT 2848 9966

$$
2 follow-up statements
000 
WWUS54 KEWX 110852
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 AM CDT FRI APR 11 2008

TXC127-110915-
/O.CON.KEWX.SV.W.0049.000000T0000Z-080411T0915Z/
DIMMIT TX-
352 AM CDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EAST CENTRAL DIMMIT COUNTY...

AT 348 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST
OF LAS VEGAS...OR 8 MILES SOUTH OF BIG WELLS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS VEGAS BY 400 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2854 9973 2859 9940 2842 9940 2841 9940
      2839 9940 2838 9940 2836 9972
TIME...MOT...LOC 0852Z 263DEG 26KT 2846 9953

$$
000 
WWUS54 KEWX 110911
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT FRI APR 11 2008

TXC127-110920-
/O.EXP.KEWX.SV.W.0049.000000T0000Z-080411T0915Z/
DIMMIT TX-
410 AM CDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DIMMIT COUNTY
WILL EXPIRE AT 415 AM CDT...

AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
SEVERE THUNDERSTORM MOVING EAST...OUT OF DIMMIT COUNTY AND INTO LA 
SALLE COUNTY. 

LAT...LON 2854 9973 2859 9940 2842 9940 2841 9940
      2839 9940 2838 9940 2836 9972
TIME...MOT...LOC 0910Z 263DEG 26KT 2847 9938

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 11:48 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 10, 11:48 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 PM CDT THU APR 10 2008

.AVIATION...
STRATUS WITH IFR/MVFR CIGS AND PATCHY FOG WITH MVFR VSBYS CAN BE
EXPECTED EAST OF COT TO HDO TO TPL LINE EARLY IN THE OVERNIGHT
HOURS. THE STRATUS AND FOG WILL ERODE TO THE SOUTHEAST OUT OF
SOUTH CENTRAL TEXAS BY EARLY FRIDAY MORNING AS A WEAK COLD FRONT
MOVES ACROSS THE AREA. KAUS, KSAT, KSSF TAFS WILL HAVE BKN012
UNTIL 08Z OR 09Z. MOISTURE CONVERGENCE ALONG THE FRONT MAY
GENERATE SOME LIGHT RAIN OVER AREAS NEAREST THE COASTAL PLAINS.
OTHERWISE, VFR SKIES WITH SOME CIRRUS PREVAIL. SE WINDS LESS THAN
5 KTS PREVAIL AHEAD OF THE FRONT, THEN N TO NW WINDS 5 TO 15 KTS
CAN BE EXPECTED. SOME WIND GUSTS TO 25 KTS ARE POSSIBLE FRIDAY
MORNING INTO EARLY AFTERNOON DUE SLIGHTLY STRONGER PRESSURE
GRADIENT, HOWEVER THE GRADIENT WILL WEAKEN IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1027 PM CDT THU APR 10 2008/

DISCUSSION...
LOOP OF THE MSAS SFC ANALYSIS DEPICTS HIGHER DEWPOINTS ACROSS THE
COASTAL BEND SURGING NORTHWESTWARD INTO OUR SOUTHEAST COUNTIES. THE
HIGHER DEWPOINTS WERE ACCOMPANIED BY A DECK OF STRATUS. DEWPOINTS
THIS EVENING RANGED FROM THE MID 30S HILL COUNTRY TO 70 AT THE
CUERO AWS MESONET SITE. THUS HAVE RAISED OVERNIGHT LOWS A FEW
DEGREES SOUTH AND EAST OF THE I-35 CORRIDOR.

PREV DISCUSSION... /ISSUED 700 PM CDT THU APR 10 2008/

AVIATION...
SOME STRATUS AND FOG WITH IFR CIGS AND VSBYS CAN BE EXPECTED LATE
THIS EVENING INTO THE OVERNIGHT HOURS ALONG AND EAST OF I-35. THE
STRATUS AND FOG WILL ERODE TO THE SOUTHEAST OUT OF SOUTH CENTRAL
TEXAS LATE TONIGHT INTO EARLY FRIDAY MORNING AS A WEAK COLD FRONT
MOVES ACROSS THE AREA. UNCERTAINTY ON HOW FAR WEST THE STRATUS AND
FOG WILL SPREAD LEADS TO ONLY TEMPO GROUP FROM 05Z TO 08Z FOR 4SM
BR FEW005 AT KAUS, KSAT, AND KSSF TAF SITES. OTHERWISE, VFR SKIES
WITH SOME CIRRUS CLOUDS WILL PREVAIL. S TO SE WINDS 5 TO 10 KTS
CAN BE EXPECTED AHEAD OF THE FRONT, THEN N TO NW WINDS 8 TO 15 KTS
CAN BE EXPECTED. SOME WIND GUSTS TO 25 KTS ARE POSSIBLE FRIDAY
MORNING INTO THE EARLY AFTERNOON DUE TO SLIGHTLY STRONGER PRESSURE
GRADIENT, HOWEVER THE GRADIENT WILL WEAKEN IN THE AFTERNOON.

PREV DISCUSSION... /ISSUED 607 PM CDT THU APR 10 2008/

UPDATE...
THE RED FLAG WARNING HAS EXPIRED. THE FWF...HWO AND GRAPHICAL HWO
HAVE BEEN UPDATED.

PREV DISCUSSION... /ISSUED 232 PM CDT THU APR 10 2008/

DISCUSSION...
WESTERLY FLOW WILL MIX OUT THROUGH ALL BUT EASTERN SECTIONS THIS
AFTERNOON. A COLD FRONT WILL PUSH THROUGH THE AREA LATE TONIGHT
WITH THE COOLER AIR EXPECTED TO INTERACT WITH GULF MOISTURE TO
PROMOTE PATCHY FOG WITH MAYBE A FEW LIGHT SPRINKLES ACROSS
SOUTHEASTERN SECTIONS OF THE CWA. THE SURFACE RIDGE WILL
WEAKEN AND PUSH EAST TOMORROW WITH WESTERLIES ALOFT. VERY LOW
HUMIDITIES ARE EXPECTED TOMORROW BUT WINDS WILL NOT REACH
RED FLAG CRITERIA. AS THE LAST MAJOR WAVE PUSHES EAST SOUTHEAST OVER
THE SOUTHERN U.S. PLAINS AND MISSISSIPPI VALLEY AREAS..ANOTHER
STRONGER COLD FRONT WILL PUSH THROUGH LATE FRIDAY WITH A COOL..DRY
RIDGE SETTLING IN OVER THE WEEKEND. WEEKEND TEMPERATURES WILL
BE BELOW NORMAL FOR DAYTIME HIGHS WITH MORNING LOWS SOME 10 PLUS
TO IN SOME LOCATIONS 15 PLUS DEGREES BELOW NORMAL. STRONG
NORTHWEST FLOW ALOFT ON THE FORWARD SIDE OF THE UPPER RIDGE
MONDAY INTO TUESDAY AS SOUTHERLY FLOW RETURNS AND WARMING
ENSUES. AS THE UPPER RIDGE SHIFTS EAST WEDNESDAY..ANOTHER
INTENSE SYSTEM WILL BE EJECTED INTO THE SOUTHWEST U.S.. THIS
UPPER LOW WILL INCREASE OUR GULF FLOW..RESULTANT HUMIDITIES AND
CLOUDINESS AS IT MOVES OVER THE SOUTHERN ROCKIES INTO THE
SOUTHERN U.S. PLAINS WEDNESDAY THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              57  77  50  76  45 /  10  10  -   -   10
AUSTIN BERGSTROM INTL AIRPORT  53  77  48  73  40 /  10  10  -   -   10
DEL RIO INTL AIRPORT           55  93  56  74  49 /  -   -   -   -   -
SAN ANTONIO INTL AIRPORT       56  79  51  74  43 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/04
Hazardous weather outlook, Apr 10, 6:05 PM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT THU APR 10 2008

TXZ171>173-183>194-202>209-217>225-228-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
605 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.